Texas, 2003

Flash Flooding and Hail in Texas, May 25, 2003

May 25, 2003 · NWS MAF · 12 events in 7 counties and zones

For the second night in a row, an active round of severe thunderstorms and flash flooding impacted parts of West Texas. Thunderstorms developed along a dryline just east of the mountainous terrain of southwest Texas, and moved east into the Permian Basin during the late evening.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

For the second night in a row, an active round of severe thunderstorms and flash flooding impacted parts of West Texas. Thunderstorms developed along a dryline just east of the mountainous terrain of southwest Texas, and moved east into the Permian Basin during the late evening. Large hail, damaging winds, and flash flooding resulted. The most significant flash flooding on the 25th was in the city of Midland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 1:00 PM CST, 14 minutes earlier.

Area forecast discussion, May 25, 1:00 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SUN MAY 25 2003

.DAY 1...
COMPLEX FORECAST NEXT 24 TO 48 HOURS...
CU STARTING TO DEVELOP ONCE AGAIN OVER THE MOUNTAINS.  EXPECT THE
ACTIVITY TO INCREASE IN COVERAGE AND INTENSITY AS IT HAS OVER THE
PAST COUPLE DAYS.  WILL KEEP THE CHANCE AND LIKELY POPS GOING OVER
MOST OF THE AREA TONIGHT AND TOMORROW.  HAVE AN AREA OF CU
DEVELOPING ALONG A BOUNDARY OF DIFFERENTIAL HEATING/MOISTURE
CONVERGENCE IN SOUTHEAST NEW MEXICO.  THIS FIELD LOOKS STRIKINGLY
SIMILAR TO THE FIELD OF CU THAT DEVELOPED OVER OUR NORTHEASTERN ZONES
YESTERDAY THAT LED TO WIDESPREAD FLASH FLOODING AND SEVERE HAIL
REPORTS.  EXPECT THE CWA TO CONTINUE TO DESTABILIZE AS THE CIRRUS
SHIELD HAS ALL BUT EXITED THE AREA AND IS ALLOWING THE SUN TO WARM
SURFACE TEMPERATURES BACK UP.  PWS ARE AGAIN OVER AN INCH OVER THE
ENTIRE AREA.  WITH LARGE-SCALE ASCENT FROM THE APPROACHING
SHORTWAVE (CU DEVELOPMENT OVER OLD MEXICO)...AND RESIDUAL BOUNDARIES
LIKE THE ONE IN SOUTHEAST NEW MEXICO AND OTHER SYNOPTIC
BOUNDARIES/FRONTS ACROSS THE AREA...WILL BE DIFFICULT TO PINPOINT
WHERE HEAVIEST PRECIPITATION WILL FALL.  ALTHOUGH WITH A DEFINED
SYNOPTIC BOUNDARY NEAR OUR NORTHERN CWA THAT MAY PROVIDE A FOCUS FOR
DEVELOPMENT TO MOVE ALONG...WILL CONTINUE WITH THE BEST CHANCES FOR
HEAVY RAIN MAINLY IN OUR NORTHEAST THIRD FOR TONIGHT.  BUT...STILL
EXPECTING CONVECTION TO DEVELOP OVER MUCH OF THE CWA WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINS.  STEERING FLOW SHOULD BE A
LITTLE BETTER THIS AFTERNOON THAN LAST NIGHT AS STRONGER WINDS MOVE
IN ASSOCIATED WITH THE SHORTWAVE.  SO...AM EXPECTING THE STORMS TO AT
LEAST HAVE A MORE CONSISTENT MOVEMENT TO THE EAST...BUT STILL SLOW...
ADDING TO THE HEAVY RAIN THREAT UNDER THESE STORMS.  SEVERE THREAT
MAINLY HIGH WIND/HAIL THIS AFTERNOON AND TONIGHT AS SHEER IS NOT
EXCEPTIONALLY STRONG.

ETA/MESOETA ALSO DEPICT AN MCS MOVING THROUGH THE NORTHERN COUNTIES
OUT OF SOUTHEAST NEW MEXICO OVERNIGHT.  WITH THETA-E RIDGE POSITIONED
NW TO SE TONIGHT...AND A LLJ DEVELOPING THIS WOULD BE A REASONABLE
SOLUTION...WHICH WOULD FURTHER AGGRAVATE OUR ALREADY SATURATED
SOILS.  MAY SEE A LULL IN THE ACTION AGAIN TOMORROW MORNING...BUT
EXPECT MORE AFTERNOON AND EVENING CONVECTION...PARTICULARLY OVER THE
MOUNTAINS ON MONDAY.

.DAYS 2 THROUGH 7...
WILL KEEP CHANCE/SLIGHT CHANCE OF THUNDERSTORMS THROUGH MOST OF THE
WEEK...ESPECIALLY OVER THE MOUNTAINS.  WILL ALSO WARM TEMPS AT THE
END OF THIS WEEK AS A RIDGE BUILDS AND THE THERMAL RIDGE BUILDS IN
FROM THE SOUTHWEST OVER THE AREA.

THANKS SJT FOR COORDINATION...

PRELIMINARY NUMBERS...
MAF 59 79 60 82 / 60 40 30 30
CNM 61 84 60 83 / 60 30 30 30
MRF 55 83 56 78 / 50 40 30 30
FST 63 83 63 81 / 60 40 30 30

.MAF...
TX...FLASH FLOOD WATCH TODAY AND TONIGHT PERMIAN BASIN AND WESTERN
     LOW ROLLING PLAINS...TXZ045>048-050>053-061>063-068>070.
NM...NONE.

SN
Hazardous weather outlook, May 25, 5:00 AM CST, 8 hours 14 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 AM CDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON
INTO TONIGHT. THE SLIGHT RISK AREA EXCLUDES THE MOUNTAINS AND FAR
SOUTHWEST TEXAS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE PLAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO.
SUFFICIENT INSTABILITY WILL BE PRESENT FOR A FEW OF THESE STORMS TO
REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
CONCERN. AS THE EVENING PROGRESSES...CLUSTERS OF THUNDERSTORMS WILL
MERGE INTO A LARGER COMPLEX AND MOVE SOUTHEAST ACROSS THE PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS. WHILE LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE THROUGH THE EVENING...THE PRIMARY
CONCERN WILL TRANSITION TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE CENTRAL AND NORTHERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ON MEMORIAL DAY
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. ONCE AGAIN SUFFICIENT
INSTABILITY WILL EXIST FOR SOME OF THESE STORMS TO PRODUCE DAMAGING
WINDS AND LARGE HAIL. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE
FROM SLOW MOVING THUNDERSTORMS. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER BEYOND MONDAY NIGHT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN...TRANS
PECOS AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON INTO TONIGHT.

COBB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Brewster

When
May 25, 1:14 PM CST to 3:24 PM CST
Where
Brewster County, Alpine
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.367, -103.667

Hail, Jeff Davis

When
May 25, 2:05 PM CST
Where
Jeff Davis County, 10 mi SE of Ft Davis
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.483, -103.767

Reported on Highway 118.

Flash Flood, Brewster

When
May 25, 5:05 PM CST to 5:20 PM CST
Where
Brewster County, 10 mi N of Marathon
Reported by
TRAINED SPOTTER
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

Flash flooding resulted in high water over Highway 385.

Hail, Brewster

When
May 25, 5:15 PM CST
Where
Brewster County, 10 mi N of Marathon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.350, -103.250

Reported on Highway 385.

Flash Flood, Pecos

When
May 25, 5:15 PM CST to 6:25 PM CST
Where
Pecos County, 36 mi S of Ft Stockton
Reported by
TRAINED SPOTTER
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Reisdents and storm spotters reported flash flooding resulting in high water over many rural roads and over Highway 385 in southern Pecos County.

Hail, Pecos

When
May 25, 5:22 PM CST
Where
Pecos County, 36 mi S of Ft Stockton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
30.367, -102.867

Hail, Brewster

When
May 25, 5:55 PM CST
Where
Brewster County, 16 mi E of Marathon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.200, -102.983

Thunderstorm Wind, Winkler

When
May 25, 8:11 PM CST
Where
Winkler County, 3 mi NW of Wink
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.783, -103.183

The Winkler County Airport ASOS measured a severe wind gust from thunderstorm outflow.

Thunderstorm Wind, Midland

When
May 25, 10:30 PM CST
Where
Midland County, Spraberry
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
UTILITY COMPANY
Coordinates
31.917, -101.833

The local utility company reported power poles blown down by severe thunderstorm winds.

Flash Flood, Midland

When
May 25, 10:30 PM CST to 11:30 PM CST
Where
Midland County, Midland
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Numerous reports of flash flooding were received in the urban areas around the city of Midland. Water was reported to be flowing down several main roadways in Midland. At least three cars were stalled in flood waters, with one swept into Midland Draw. The normally dry draw had four feet of running water flowing in it. The driver of the car was rescued from the raging water in the draw. No serious injuries were reported.

Flash Flood, Howard

When
May 25, 11:05 PM CST to 11:30 PM CST
Where
Howard County, Big Spring
Reported by
TRAINED SPOTTER
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Storm spotters reported flash flooding which resulted in high water running over the intersection of Interstate 20 and Business 20 on the west side of Big Spring.

Flash Flood, Martin

When
May 25, 11:20 PM CST to 11:45 PM CST
Where
Martin County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

Local authorities reported widespread flash flooding making many rural roads across the couny impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353575, 5355262, 5353580, 5353576, 5353581, 5353578, 5353577, 5355261, 5353579, 5355258, 5355259, 5355260.